Hail, Borden
- When
- April 23, 9:45 AM CST to 9:55 AM CST
- Where
- Borden County, 9.3 mi W of Gail
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -101.590
Penny sized hail was reported along Farm to Market road 1054 North.
Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma. Based on the NWS Midland morning upper air balloon sounding, a very unstable airmass was in place. The potential for large hail, damaging winds, and tornadoes was realized across the Permain Basin, Western Low Rolling plains, and Trans Pecos Regions as an upper level disturbance interacted with atmospheric instability currently in place across the area. In addition, strong low and mid level wind shear resulted in well organized and long lived thunderstorms. The strongest storms, which produced hail up to softball size and multiple tornadoes, developed as outflow boundaries from thunderstorms north of the area converged with the warm front that became stationary during the afternoon. The severe weather events began by mid morning and lasted into the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 9:28 AM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1028 AM CDT WED APR 23 2008
.UPDATE...
TEXT PRODUCTS HAVE BEEN UPDATED FOR TORNADO WATCH #219 IN EFFECT
UNTIL 4 PM CDT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 438 AM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 438 AM CDT WED APR 23 2008 /338 AM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH SOME OF THESE STORMS POSSIBLY SEVERE. STORMS MAY BEING THIS MORNING ALONG AND EAST OF A CARLSBAD TO ALPINE LINE AND SHIFT EAST THROUGH THE DAY. THE PERMIAN BASIN AND LOWER TRANS PECOS ARE UNDER A SLIGHT RISK OF SEVERE STORMS TODAY... WITH THE NORTHEAST PERMIAN BASIN/WESTERN LOW ROLLING PLAINS HAVING THE GREATEST CHANCE OF EXPERIENCING SEVERE WEATHER. LOWER CHANCES OF STORMS TONIGHT WILL BE CONFINED TO THE EAST. WHILE LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH THESE STORMS... LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. DRY AND WINDY CONDITIONS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON FOR SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THROUGHOUT THE DAY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 855 AM CDT WED APR 23 2008 TXZ046-047-051-052-231500- BORDEN-DAWSON-HOWARD-MARTIN- 855 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN BORDEN AND NORTHWESTERN HOWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER SPARENBERG AT 855 AM CDT...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORMS WAS LOCATED 3 MILES SOUTHWEST OF ACKERLY...MOVING NORTHEAST AT 25 MPH. SMALL HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP ACROSS EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN BORDEN AND NORTHWESTERN HOWARD COUNTIES. LOCATIONS IMPACTED INCLUDE SPARENBERG...ACKERLY...U.S. HIGHWAYS 87 AND 180.
The Lubbock radar (KLBB), 100 km away, was scanning. The volume nearest the first event began at 15:44 UTC.
21 hail, 8 tornado, 6 thunderstorm wind. Local standard time, as filed.
Penny sized hail was reported along Farm to Market road 1054 North.
Quarter sized hail fell at the Fluvanna post office.
Penny to nickel sized hail covered the ground twelve miles northeast of Gail.
The NWS survey conducted by WFO Midland did confirm power pole damaged approximately 2.8 miles south of the Union community along Farm to Market Road 1609. This tornado damage was indicative of EF0 intensity. Based on radar imagery and storm speed, primary indications are that the tornado path extended to the west of Farm to Market Road 1609 for approximately 4-6 miles. The width of the tornado is estimated at 50 yards.
Strong winds caused trees to be uprooted in a local park.
A tornado developed near the city of Winston. In Towle Park, large trees were uprooted. At the nearby High School, a 20x40 storage building adjacent to the school was rolled and destroyed. The new football scoreboard was also demolished. The uprooting of well established trees in Towle Park and the damage observed to the storage building at Snyder High School are indicative of EF1 tornado damage. EF1 damage was also observed along Voss Lane near the end of the Snyder tornado life cycle, where metal farm buildings sustained significant damage. Wind speeds for this tornado are estimated at 90-100 mph, which is believed to have stayed on the ground for approximately 3.5 minutes, travelling approximately 1.75 miles. The tornado width is estimated at 100 yards.
|A 59 mph wind gust from the north was measured at Winston Field at 3:05 pm. A 69 mph wind gust from the northwest was measured at the Texas Tech Mesonet station located 3 miles east of Snyder at 3:10 pm. In both cases, these wind gusts occurred after the tornadic supercell thunderstorm had already moved east of the area.
Strong winds blew over a scoreboard and storage building. A/C units were also blown off their slabs.
Powerlines were downed by strong thunderstorm winds.
Trained spotters reported quarter sized hail 19 miles east of Seminole along U.S. Highway 62/180.
The NWS damage survey viewed images of a tornado 2.5 miles west southwest of Sparenberg along Farm to Market Road 828. Greg Morgan, local television meteorologist and spotter, provided visual confirmation of this weak tornado lasting approximately one minute. Mr. Morgan and other eyewitnesses estimated a tornado touchdown time of 3:45 pm CDT, and radar imagery confirmed this estimate.
Members of the Texas Tech Atmospheric Science Group and Greg Morgan from CBS 7 in Odessa witnessed the second tornado, which developed at 3:56 pm CDT, approximately 1.5 miles southwest of Sparenberg over open country, and continued until 4:00 pm. The tornado dissipated approximately 1.75 miles south of Sparenberg, just west of Farm to Market Road 26. No damage was found.
Video of a tornado in Gaines County, just west of U.S. Highway 385 and 2.5 miles south of Seminole, was provided to the KWES NewsWest 9 television station in Midland. Robert Barrett, Gaines County Emergency Manager, also provided images of the tornado as it crossed Highway 385 and headed eastward. This tornado did not produce any damage.
The Texas Tech Atmospheric Science Group witnessed a well defined, but brief tornado located approximately 4.5 miles northwest of Ackerly. No damage was found.
Penny fell in Seminole and quarter sized hail fell at the intersection of County Road 208 and U.S. Highway 385.
A brief tornado near Patricia was reported by trained spotters. No damage was reported.
Baseball sized hail fell at the intersection of Farm to Market Road 26 and Farm to Market Road 2002.
Quarter to golfball sized hail covered the ground in Gail.
Trained spotters reported a brief tornado near the community of Luther. No damage was reported.
Baseball sized hail fell west-southwest of Lamesa.
Softball sized hail fell in Lamesa.
Baseball sized hail fell in Lamesa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85765, 85787, 85766, 85767, 91976, 85768, 85786, 91977, 85793, 85792, 85769, 85788, 85770, 85771, 85773, 85789, 91978, 91979, 91981, 85774, 91980, 85775, 85776, 85778, 91982, 85779, 85780, 85781, 91983, 85790, 85791, 85783, 85782, 85784, 85785.